Alert archive / Mississippi / Tornado Warnings in 2001

Tornado Warning 27, NWS Jackson, MS

February 24, 2001Leflore County, Mississippi

NWS Jackson, MS issued this tornado warning at Feb 24, 2001, 8:30 PM CST for Leflore County, Mississippi. It was in force for 30 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Feb 24, 2001, 8:30 PM CST (02:30 UTC)
Expired
Feb 24, 2001, 9:00 PM CST
In force
30 min
Issued by
NWS Jackson, MS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Leflore County, MS

What was reported inside it

TimeReportWhereRemark
Feb 24, 8:37 PM CSTTornado F3Greenwood, MS
Feb 24, 8:45 PM CSTHail 0.88Greenwood, MS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 24, 5:45 PM CSTTornado WatchSPC5 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 2.5 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2001-02-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 999 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2001-02-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 420 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
999 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
634 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
420 m²/s²
0-3 km storm-relative helicity
489 m²/s²
Significant tornado parameter
3.2
Supercell composite
13.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KJAN 250229
TORJAN
MSC083-250300-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE JACKSON MS
830 PM CST SAT FEB 24 2001

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* TORNADO WARNING FOR...
  LEFLORE COUNTY IN NORTH CENTRAL MISSISSIPPI

* UNTIL 900 PM CST

* AT 829 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  TWO TORNADO PRODUCING STORMS...BETWEEN ITTA BENA AND SWIFTOWN...
  MOVING NORTHEAST AT 45 MPH.

* THE STORMS ARE EXPECTED TO...
  BE NEAR GREENWOOD AND SIDON AT 855 PM CST

MOTORISTS SHOULD LOOK FOR SHELTER IN A SUBSTANTIAL BUILDING. AS A
LAST RESORT...TAKE COVER IN A DITCH OR LOW SPOT. OVERPASSES ARE NOT
SAFE

TORNADOES AT NIGHT ARE ESPECIALLY DANGEROUS. DO NOT WAIT UNTIL YOU
SEE OR HEAR THE TORNADO - IT MAY BE TOO LATE. TAKE COVER NOW

64

LAT...LON 3347 9014 3372 9015 3374 9020 3369 9024
          3374 9031 3379 9023 3379 9042 3327 9045
          3325 9037 3330 9036 3334 9029 3337 9018
          3342 9018 3343 9014

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this tornado warning went out at Feb 24, 2:18 PM CST, 6 hours 12 minutes earlier.

Area forecast discussion, Feb 24, 2:18 PM CST, 6 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
218 PM CST SAT FEB 24 2001

ETA/AVN IN GOOD AGREEMENT THIS RUN THAT NEGATIVELY TILTED
SHORTWAVE...OVER NM AT 12Z...WILL EJECT RAPIDLY TO THE NE OVERNIGHT
WITH SW MID LEVEL FLOW REMAINING. ASSOCIATED COLD FRONT CURRENTLY
MOVING THROUGH E TX/E OK WITH GOOD LINE OF CONVECTION ALONG IT.
AIRMASS AHEAD OF FRONT UNSTABLE WITH CAPES 1000-2000 J/KG AND
HELICITIES 300-500 M2/S2.

WITH STRONG FRONTAL FORCING THROUGH THE UNSTABLE AIRMASS IN
PLACE...STILL EXPECT SQUALL LINE TO CONTINUE TO DEVELOP AND PUSH
ACROSS THE CWFA TONIGHT. GOOD DIFFERENTIAL DIVERGENCE FROM 300-850
MB SHOULD DIMINISH...HOWEVER...LATE TONIGHT AS MID/UPPER JET LIFTS
OUT WITH THE WAVE. GOOD LOW LEVEL JET...IN EXCESS OF 60 KNOTS...WILL
CONTINUE JUST AHEAD OF THE FRONTAL BOUNDARY. WILL GO WITH
CATEGORICAL POPS AND CONTINUE MENTION OF SEVERE. ALSO...BOTH ETA/AVN
INDICATE PRECIPITABLE WATERS AROUND 1.5 INCHES AHEAD OF THE FRONT
TONIGHT. WILL CONTINUE WITH HEAVY RAIN WORDING...BUT SPEED OF SYSTEM
SHOULD RESULT IN MOST PRECIP FALLING IN THE INITIAL ONE-TWO HOURS
AFTER STARTING AND AVERAGE REMAINING AROUND ONE INCH.

FRONTAL BOUNDARY WILL MOVE OUT OF THE AREA SUNDAY MORNING...BUT ONLY
FOR A SHORT WHILE. FRONT GETS HUNG UP ALONG THE COAST WITH SOME
MOISTURE RETURN OVER IT EVIDENT BY LATE IN THE DAY SUNDAY. GOOD
MOISTURE RETURN IN THE 295-310K THETA LAYER SUNDAY NIGHT INTO MONDAY
WITH THE ATMOSPHERE BEING MOIST ENOUGH FOR SOME PRECIP TO REACH THE
GROUND BY SUNDAY EVENING OVER THE EXTREME S AND CENTRAL SECTIONS BY
EARLY MONDAY MORNING. ETA IS THE MOST AGGRESSIVE WITH THE MOISTURE
RETURN AS IT USUALLY IS...WHILE THE AVN IS NOT FAR BEHIND.

GOOD SLOPE OF THETA SURFACES ALONG WITH 25 KNOT AVERAGE WINDS
THROUGH THE 295-310K THETA LAYER WILL RESULT IN GOOD PRESSURE
ADVECTION WITH LOWERING CONDENSATION PRESSURE DEFICITS MONDAY INTO MONDAY
NIGHT. WITH INCREASING ELEVATED INSTABILITY WILL ALSO SEE SOME
ELEVATED CONVECTION BY MONDAY NIGHT.

MRF SHOWING WARM FRONT MAKING ITS WAY INTO C MS BY TUE MORNING...
BECOMING COLD AGAIN AND PUSHING INTO S SECTIONS BY WED MORNING. ONCE
AGAIN THOUGH...BOUNDARY GETS STUCK OVER THE COAST WITH GOOD
ISENTROPIC LIFT SETTING BACK UP THU INTO FRI. NOGAPS A LITTLE SLOWER
WITH PRECIP COMING BACK NORTH...NOT UNTIL MONDAY NIGHT. NOGAPS ALSO
HAS DIFFERING SOLUTION IN THE LATTER PART OF THE PERIOD WITH FRONT
NOT SO INCLINED TO BACK UP AGAIN. NCEP LEANING MORE TOWARD THE
MRF...WILL DO THE SAME.

EVEN THOUGH MIXED LAYER WILL DIMINISH SOMEWHAT AFTER SUNSET...EXPECT
WINDS TO REMAIN AT CRITERIA LEVEL FOR WIND ADVISORY FOR AREA LAKES
THIS EVENING. WINDS SHOULD DIMINISH FURTHER AFTER SQUALL LINE PASSES.

JAN 56/70/45/64 9-24
MEI 58/72/45/65 9224

.JAN...
MS...WIND ADVISORY FOR AREA LAKES THIS EVENING.
LA...WIND ADVISORY FOR AREA LAKES THIS EVENING.
AR...WIND ADVISuORY FOR AREA LAKES THIS EVENING.
26

In the hours before

Special weather statement, Feb 24, 6:45 PM CST, 1 hour 45 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>
074-261000-

HAZARDOUS WEATHER OUTLOOK...CORRECTION TO SVR WX OUTLINE AREA...
NATIONAL WEATHER SERVICE JACKSON MS
645 PM CST SAT FEB 24 2001

...THUNDERSTORMS...
SEVERE THUNDERSTORMS WILL BE POSSIBLE TONIGHT OVER SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...AND MUCH OF MISSISSIPPI. THE HIGHEST
THREAT FOR SEVERE THUNDERSTORMS WILL BE THIS EVENING...GENERALLY
NORTHWEST OF A TALLULAH LA...TO ROLLING FORK...TO GREENWOOD MS LINE.

DURING THE EVENING HOURS...THE PRIMARY SEVERE WEATHER THREAT WILL BE
POSSIBLE TORNADOES...OVER THE AREA GENERALLY ALONG AND WEST OF
INTERSTATE 55. LARGE HAIL WILL ALSO BE POSSIBLE IN THIS AREA.
THUNDERSTORMS WILL BEGIN TO EVOLVE INTO A SQUALL LINE LATER TONIGHT.
THE SQUALL LINE WILL SWEEP EASTWARD AND REACH EASTERN COUNTIES AFTER
MIDNIGHT. THE PRIMARY SEVERE THREAT WITH THE SQUALL LINE WILL BE
DAMAGING WINDS.

PERSONS SHOULD BE PREPARED AND STAY ALERT FOR RAPIDLY CHANGING
WEATHER CONDITIONS.

...FLOODING...
HEAVY RAIN IS LIKELY WITH THE PASSAGE OF THE SQUALL LINE THIS EVENING
AND TONIGHT. AROUND ONE INCH OF RAIN IS EXPECTED IN ONE TO TWO
HOURS...WITH LOCALLY HEAVIER AMOUNTS POSSIBLE...WHICH WOULD RESULT IN
PONDING OF WATER IN LOW LYING AND POORLY DRAINED AREAS. THE HEAVY
RAINFALL WILL ONLY LAST FOR ONE OR TWO HOURS...SO WIDESPREAD FLOODING
IS NOT EXPECTED.

...WIND...
SOUTH TO SOUTHEAST WINDS OF 20 TO 30 MPH...WITH A FEW GUSTS UP TO 40
MPH...WILL AFFECT SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA...AND MUCH
OF MISSISSIPPI THROUGH THIS EVENING. THE WINDS WILL BECOME
SOUTHWESTERLY AND DIMINISH AFTER THE PASSAGE OF THE SQUALL LINE.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER
OUTLOOK.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 24, 6:32 PM CSTTornado WarningJANBolivar, Washington43 min
Feb 24, 7:12 PM CSTSevere Thunderstorm WarningJANCopiah48 min
Feb 24, 7:13 PM CSTTornado WarningJANBolivar, Sunflower32 min
Feb 24, 7:29 PM CSTTornado WarningJANIssaquena, Sharkey46 min
Feb 24, 7:41 PM CSTTornado WarningJANHumphreys, Washington34 min
Feb 24, 7:44 PM CSTTornado WarningJANLeflore, Sunflower46 min
Feb 24, 7:56 PM CSTSevere Thunderstorm WarningJANRankin34 min
Feb 24, 8:13 PM CSTTornado WarningJANHumphreys17 min
Feb 24, 8:25 PM CSTTornado WarningJANRankin35 min
Feb 24, 8:39 PM CSTTornado WarningJANCarroll, Grenada51 min
Feb 24, 8:47 PM CSTTornado WarningJANScott28 min
Feb 24, 9:17 PM CSTTornado WarningJANLeake, Scott28 min
Feb 24, 9:25 PM CSTSevere Thunderstorm WarningJANBolivar, Sunflower35 min
Feb 24, 9:40 PM CSTTornado WarningJANNeshoba35 min
Feb 24, 10:11 PM CSTTornado WarningJANNeshoba49 min
Feb 24, 10:18 PM CSTSevere Thunderstorm WarningJANSunflower27 min
Feb 24, 10:30 PM CSTSevere Thunderstorm WarningJANNoxubee, Winston45 min
Feb 24, 10:45 PM CSTSevere Thunderstorm WarningJANLeflore, Sunflower, Washington45 min
Feb 24, 11:06 PM CSTSevere Thunderstorm WarningJANLowndes39 min
Feb 24, 11:12 PM CSTTornado WarningJANIssaquena33 min
Feb 24, 11:26 PM CSTSevere Thunderstorm WarningJANSharkey, Washington34 min
Feb 24, 11:39 PM CSTSevere Thunderstorm WarningJANIssaquena51 min
Feb 25, 12:17 AM CSTSevere Thunderstorm WarningJANHolmes, Yazoo43 min
Feb 25, 12:17 AM CSTSevere Thunderstorm WarningJANSharkey43 min
Feb 25, 12:36 AM CSTTornado WarningJANHolmes24 min
Feb 25, 12:52 AM CSTSevere Thunderstorm WarningJANAttala28 min
Feb 25, 1:20 AM CSTSevere Thunderstorm WarningJANChoctaw25 min
Feb 25, 3:23 AM CSTSevere Thunderstorm WarningJANJones37 min
Feb 25, 3:58 AM CSTSevere Thunderstorm WarningJANClarke32 min

Nearby

Tornado Warnings in Mississippi, 2001Every tornado warning in 2001Tornadoes in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.